Journal d’Analyse Mathématique

, Volume 93, Issue 1, pp 35–102 | Cite as

Geometry and ergodic theory of non-recurrent elliptic functions

  • Janina Kotus
  • Mariusz Urbański


We explore the class of elliptic functions whose critical points all contained in the Julia set are non-recurrent and whose ω-limit sets form compact subsets of the complex plane. In particular, this class comprises hyperbolic, subhyperbolic and parabolic elliptic maps. Leth be the Hausdorff dimension of the Julia set of such an elliptic functionf. We construct an atomlessh-conformal measurem and show that theh-dimensional Hausdorff measure of the Julia set off vanishes unless the Julia set is equal to the entire complex plane ℂ. Theh-dimensional packing measure is positive and is finite if and only if there are no rationally indifferent periodic points. Furthermore, we prove the existence of a (unique up to a multiplicative constant) σ-finitef-invariant measure μ equivalent tom. The measure μ is shown to be ergodic and conservative, and we identify the set of points whose open neighborhoods all have infinite measure μ. In particular, we show that ∞ is not among them.


Compact Subset Meromorphic Function Ergodic Theory Elliptic Function Borel Probability Measure 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    J. Aaronson, M. Denker and M. Urbański,Ergodic theory for Markov fibered systems and parabolic rational maps, Trans. Amer. Math. Soc.337 (1993), 495–548.MATHCrossRefMathSciNetGoogle Scholar
  2. [2]
    I. N. Baker, J. Kotus and Y. Lü,Iterates of meromorphic functions I, Ergodic Theory Dynam. Systems11 (1991), 241–248.MATHMathSciNetGoogle Scholar
  3. [3]
    I. N. Baker, J. Kotus and Y. Lü,Iterates of meromorphic functions III: Preperiodic domains, Ergodic Theory Dynam. Systems11 (1991), 603–618.MATHMathSciNetGoogle Scholar
  4. [4]
    I. N. Baker, J. Kotus and Y. Lü,Iterates of meromorphic functions IV, Results Math.22 (1992), 651–656.MathSciNetMATHGoogle Scholar
  5. [5]
    A. F. Beardon,Iteration of Rational Maps, Springer-Verlag, New York, 1991.Google Scholar
  6. [6]
    W. Bergweiler,Iteration of meromorphic functions, Bull. Amer. Math. Soc.29 (1993), 151–188.MATHMathSciNetGoogle Scholar
  7. [7]
    R. Bowen,Equilibrium States and the Ergodic Theory for Anosov Diffeomorphisms, Lecture Notes in Math.470, Springer-Verlag, Berlin, 1975.Google Scholar
  8. [8]
    M. Denker and M. Urbański,On the existence of conformal measures Trans. Amer. Math. Soc.328 (1991), 563–587.MATHCrossRefMathSciNetGoogle Scholar
  9. [9]
    M. Denker and M. Urbański,On Sullivan's conformal measures for rational maps of the Riemann sphere, Nonlinearity4 (1991), 365–384.MATHCrossRefMathSciNetGoogle Scholar
  10. [10]
    M. Denker and M. Urbański,Geometric measures for parabolic rational maps, Ergodic Theory Dynam. Systems12 (1992), 53–66.MATHMathSciNetCrossRefGoogle Scholar
  11. [11]
    M. Denker and M. Urbański,The capacity of parabolic Julia sets, Math. Z.211 (1992), 73–86.MATHCrossRefMathSciNetGoogle Scholar
  12. [12]
    J. Graczyk, J. Kotus and G. Światek,Non-recurrent meromorphic functions, preprint 2003.Google Scholar
  13. [13]
    M. de Guzmán,Differentiation of Integrals in ℝ n Lecture Notes in Math.481, Springer-Verlag Berlin, 1975.MATHGoogle Scholar
  14. [14]
    J. Hawkins and L. Koss,Ergodic properties and Julia sets of Weierstrass elliptic functions, Monatsh. Math.137 (2002), 273–301.MATHCrossRefMathSciNetGoogle Scholar
  15. [15]
    J. Kotus and M. Urbański,Hausdorff dimension and Hausdorff measures of elliptic-functions, Bull. London Math. Soc.35 (2003), 269–275.MATHCrossRefMathSciNetGoogle Scholar
  16. [16]
    K. Kuratowski,Topology I, PWN, Warsaw, 1968.Google Scholar
  17. [17]
    R. Mané,The Hausdorff dimension of invariant probabilities of rational maps, inDynamical Systems, Valparaiso 1986, Lecture Notes in Math.1331, Springer-Verlag, Berlin, 1988, pp. 86–117.CrossRefGoogle Scholar
  18. [18]
    R. Mané,On a theorem of Fatou, Bol. Soc. Brasil. Mat.24 (1993), 1–11.MATHCrossRefMathSciNetGoogle Scholar
  19. [19]
    M. Martens,The existence of σ-finite invariant measures, Applications to real one-dimensional dynamics, Front for the Mathematics ArXiv, Scholar
  20. [20]
    R. L. Mauldin and M. Urbański,Dimensions and measures in infinite iterated functions systems, Proc. London Math. Soc.73 (1996), 105–154.MATHCrossRefMathSciNetGoogle Scholar
  21. [21]
    J. Milnor,Dynamics in One Complex Variable, Introductory Lectures, Vieweg, Braunschweig, 1999.MATHGoogle Scholar
  22. [22]
    F. Przytycki,Hausdorff dimension of harmonic measure on the boundary of an attractive basin for a holomorphic map, Invent Math.80 (1985), 169–171.CrossRefMathSciNetGoogle Scholar
  23. [23]
    F. Przytycki,Iterations of holomorphic Collet-Eckmann maps: conformal and invariant measures, Trans. Amer. Math. Soc.350 (1998), 717–742.MATHCrossRefMathSciNetGoogle Scholar
  24. [24]
    F. Przytycki and M. Urbański,Fractals in the Plane—The Ergodic Theory Methods, Cambridge Univ. Press, to appear. Available on the web: Scholar
  25. [25]
    D. Ruelle,Thermodynamic Formalism, Addison-Wesley, Reading, Mass., 1978.MATHGoogle Scholar
  26. [26]
    M. Urbański,Rational functions with no recurrent critical points, Ergodic Theory Dynam. Systems14 (1994), 391–414.MathSciNetMATHGoogle Scholar
  27. [27]
    M. Urbański,Geometry and ergodic theory of conformal non-recurrent dynamics, Ergodic Theory Dynam. Systems17 (1997), 1449–1476.CrossRefMathSciNetMATHGoogle Scholar
  28. [28]
    P. Walters,An Introduction to Ergodic Theory, Springer-Verlag, Berlin, 1982.MATHGoogle Scholar
  29. [29]
    H. Fedevev,Geometric Measure Theory, Springer-Verlag, Berlin, 1969.Google Scholar

Copyright information

© The Hebrew University Magnes Press 2004

Authors and Affiliations

  1. 1.Faculty of Mathematics and Information SciencesWarsaw University of TechnologyWarsawPoland
  2. 2.Department of MathematicsUniversity of North TexasDentonUSA

Personalised recommendations